Georgia, 2006

Lightning Strike in Georgia, August 30, 2006

August 30, 2006 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:59 AM EST, 26 minutes earlier.

Area forecast discussion, Aug 30, 2:59 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 AM EDT WED AUG 30 2006

.SHORT TERM...(TODAY THROUGH FRIDAY)
CURRENT RADAR LOOP SHOWS AN AREA OF TSRA MOVING NE ACROSS THE
NORTHERN ATL METRO AREA. THERE IS NO INDICATION THAT THESE WILL
BECOME SEVER BUT THERE IS A LOT OF LIGHTNING WITH THESE STORMS. THE
FRONTAL SYSTEM THAT WAS UP ACROSS THE OH VALLEY YESTERDAY HAS MADE
ITS WAY INTO THE TN AND MS VALLEYS AND IS CONTINUING TO MOVE SOUTH
AND EAST THIS MORNING. THE FORECAST MODELS CONTINUE TO SHOW THIS
FRONT MOVING INTO CENTRAL GA BY TONIGHT BEFORE IT STALLS AND GETS
ABSORBED BY T.S. ERNESTO MOVING N ALONG THE GA/SC COAST THU/FRI.
CURRENTLY ERNESTO HAS MADE LANDFALL OVER SWRN MIAMI-DADE COUNTY IN S
FL AND IS EXPECTED TO MOVE N TO A POINT NEAR DAYTONA BEACH FL BY 00Z
THU. ITS PATH IS PROJECTED TO THEN MOVE OUT INTO THE ATLANTIC JUST
OFF THE GA COAST AND MAKE LANDFALL AGAIN JUST S OF MYRTLE BEACH SC
BY THU EVENING. IF THIS PATH PROJECTION IS CORRECT IT WILL KEEP OUR
CWA ON THE WESTERN SIDE OF THE STORM KEEPING NORTH AND CENTRAL GA
OUT OF THE PATH OF MOST DAMAGE. AS ERNESTO MOVES NORTH...MOISTURE
FROM THAT SYSTEM WILL INTERACT WITH THE FRONTAL SYSTEM THAT WILL BE
OVER CENTRAL GA BY THU MORNING. HAVE CONTINUED WITH LIKELY POPS
ACROSS EASTERN AND CENTRAL SECTIONS OF THE STATE BEGINNING THIS
AFTERNOON THROUGH THU WITH POPS TAPERING OFF FRI. HAVE INCREASED
WIND SPEEDS ACROSS EXTREME SERN SECTIONS OF THE CWA THU AS THEY WILL
BE THE CLOSES AREAS TO THE CENTER OF ACTIVITY. TEMPS SHOULD BE A
LITTLE BELOW SEASONAL NORMS WITH CLOUD COVER WILL ABUNDANT ACROSS
THE AREA NEXT FEW DAYS.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
THE FORECAST MODELS SHOWS ERNESTO MOVING RAPIDLY UP THE EAST COAST
TO A POSITION OVER NJ BY SAT EVENING. THE OFFICIAL FORECAST TRACK
TAKES ERNESTO A LITTLE FURTHER EAST (JUST NW OF HAGERSTOWN MD)
...BUT THEY ARE FAIRLY CLOSE. ANY RAIN DIRECTLY ASSOCIATED WITH
ERNESTO SHOULD NORTH AND EAST OF THE AREA FRI NIGHT/SAT MORNING.
THERE SHOULD STILL BE A TROPICAL MOISTURE FEED THAT WILL KEEP POPS
IN AFTER ERNESTO IS OUT OF THE PICTURE SO WILL CONTINUE WITH AT
LEAST 20 TO 30 POPS THROUGH THE EXTENDED. TEMPS SHOULD STAY AT OR
BELOW SEASONAL NORMS THROUGH NEXT TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         88  71  82  67 /  50  50  40  20
ATHENS          90  70  84  67 /  60  60  50  30
GAINESVILLE     88  69  81  67 /  50  60  60  30
ROME            90  69  86  68 /  40  50  40  20
COLUMBUS        92  73  87  70 /  50  50  20  20
MACON           92  74  88  69 /  50  50  40  20
PEACHTREE CITY  88  70  83  67 /  50  50  30  20
CARTERSVILLE    88  67  82  65 /  40  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 29, 10:55 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 PM EDT TUE AUG 29 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 PM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST STATES WILL CONTINUE TO WEAKEN AS A
FRONT EXTENDING FROM ARKANSAS THROUGH THE TENNESSEE VALLEY PUSHES
SOUTHWARD.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY RAIN.

.DISCUSSION...
A WEAK COOL FRONT EXTENDING ACROSS CENTRAL TENNESSEE INTO NORTHWEST
ALABAMA  WILL CONTINUE TO DRIFT SOUTHEASTWARD TONIGHT...WHILE A WEAK
SURFACE TROUGH MEANDERS ACROSS NORTHCENTRAL GEORGIA. INSTABILITY
ACROSS THE AREA HAS DECREASED SIGNIFICANTLY. HOWEVER SUFFICIENT
INSTABILITY WILL REMAIN IN PLACE FOR ISOLATED THUNDERSTORMS TO
DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. RESIDENTS
ARE ENCOURAGED TO MONITOR THE LATEST STATEMENTS AND FORECASTS ON
ERNESTO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THE NIGHT.

In the hours before

Special weather statement, Aug 29, 10:05 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 PM EDT TUE AUG 29 2006

GAZ023-300330-
1105 PM EDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND LOCALLY
HEAVY RAIN IN HALL COUNTY UNTIL 1130 PM EDT...

AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GAINESVILLE...MOVING EAST AT 15 MPH.

THIS STORM WAS PRODUCING NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES
ACROSS HALL COUNTY...INCLUDING THE CITIES OF
MURRAYVILLE...GAINESVILLE...CLERMONT AND LULA. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

LOCALLY HEAVY DOWNPOURS FROM THESE STORMS WILL CAUSE MINOR FLOODING
HIGHWAYS AND STREETS. MOTORISTS SHOULD NOT DRIVE INTO WATER COVERING
THE ROADWAY. SLOW DOWN TO AVOID HYDROPLANING.

15
Special weather statement, Aug 29, 10:27 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 PM EDT TUE AUG 29 2006

GAZ024-025-300415-
1127 PM EDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BANKS AND
NORTHERN JACKSON COUNTIES UNTIL 1215 AM EDT...

AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF HOLLINGSWORTH TO
PENDERGRASS...MOVING EAST AT 20 MPH.

THESE STORMS WERE PRODUCING NUMEROUS CLOUD-TO-GROUND LIGHTNING
STRIKES ACROSS HALL COUNTY...AND WILL BE AFFECTING
TALMO...PENDERGRASS...MAYSVILLE...HOLLINGSWORTH...HOMER...APPLE
VALLEY AND COMMERCE BETWEEN NOW AND 1215 AM EDT AS THE STORMS MOVE
TO THE EAST. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

IN ADDITION...HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

15
Special weather statement, Aug 30, 1:36 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 AM EDT WED AUG 30 2006

GAZ021-032-300700-
236 AM EDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COBB AND
CHEROKEE COUNTIES UNTIL 300 AM EDT...

AT 235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KENNESAW...MOVING NORTHEAST AT 55 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS COBB AND CHEROKEE COUNTIES...INCLUDING THE
CITIES OF KENNESAW...ACWORTH...CHEROKEE...WOODSTOCK AND LEBANON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 30, 1:47 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 AM EDT WED AUG 30 2006

GAZ033-045-300715-
247 AM EDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB AND
FULTON COUNTIES UNTIL 315 AM EDT...

AT 244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PIEDMONT PARK...MOVING NORTHEAST AT 30 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DEKALB AND FULTON COUNTIES...INCLUDING THE
CITIES OF ATLANTA...SANDY SPRINGS...DUNWOODY...DORAVILLE...CHAMBLEE
AND TUCKER. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Northeast Alabama radar (KHTX), 161 km away, was scanning. The volume nearest the first event began at 08:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fannin

When
August 30, 3:25 AM EST
Where
Fannin County, Blue Ridge
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The News Observer of Blue Ridge reported that lightning struck a home in the city causing the gas line from the propane tank to the furnance to ignite at the furnace. The homeowner was able to extinguish the fire with minimal damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531705.